Medical questions & health advice by board certified doctors
"What causes spotting instead of an actual menstrual flow?"
hi, I am 17 years old and I am having problems with my period. around october I got the depo birthcontrol shot. I didn't like the effects of it since I wouldn't get my period and would just spot all the time so I never renewed the shot, but ever since then my period has been irregular. I don't really get a flow anymore nor menstral cramps. I just spot. and everytime I have sexual intercourse with my boyfriend and he ejaculates inside about 2 or 3 days later spot it out and contantly spot but mostly days after intercourse..help me please!!
Thanks for the question, and sorry for the inconvenience. Of course, it is important to discuss this sort of thing with the provider who gave you the depo shot, to make sure that there is nothing seriously wrong. Spotting can be a symptom of other causes of bleeding as well, some of which can be serious. While all of that is true, it is also true that the shot itself can affect your normal menstrual cycle and can be the whole cause of your continued complaints and symptoms. Usually, the female menstrual cycle is a well controlled pattern that prepares the body for pregnancy. When a pregnancy fails to take hold, the cycle repeats itself--after menstruation. The depo, and other hormonal birth controls, disrupt this pattern to prevent pregnancy. There are also other effects, some of which you are noticing now. While these changes may resolve in some people over a period of time, it is important to be in contact with your doctor to make sure that you are within the appropriate time period and that there is not another cause for your symptoms. Your doctor may be able to reassure you even via a phone call, so please speak with your doctor.
Need more info?See an obgyn today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.